Volume 16, issue 3 (2012)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 6, 3191–3810
Issue 5, 2557–3190
Issue 4, 1931–2555
Issue 3, 1285–1930
Issue 2, 647–1283
Issue 1, 1–645

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
On the nonexistence of certain branched covers

Pekka Pankka and Juan Souto

Geometry & Topology 16 (2012) 1321–1344
Abstract

We prove that while there are maps T4 #3(S2 × S2) of arbitrarily large degree, there is no branched cover from the 4–torus to #3(S2 × S2). More generally, we obtain that, as long as a closed manifold N satisfies a suitable cohomological condition, any π1–surjective branched cover Tn N is a homeomorphism.

Keywords
branched cover, quasiregularly elliptic manifold
Mathematical Subject Classification 2010
Primary: 57M12
Secondary: 30C65, 57R19
References
Publication
Received: 25 January 2011
Revised: 27 January 2012
Accepted: 2 February 2012
Published: 10 July 2012
Proposed: David Gabai
Seconded: Benson Farb, Ronald Fintushel
Authors
Pekka Pankka
Department of Mathematics and Statistics
University of Helsinki
PO Box 68 (Gustaf Hällströmin katu 2b)
FI-00014 Helsinki
Finland
http://www.helsinki.fi/~pankka
Juan Souto
Mathematics Department
University of British Columbia
1984 Mathematics Road
Vancouver BC V6T 1Z2
Canada
http://www.math.ubc.ca/~jsouto